Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 4, 2002, 5:18 PM CDT for Holmes County, Florida; Geneva County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 4, 2002, 8:10 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Geneva County, AL, Holmes County, FL
The radar
The Tallahassee radar (KTLH), 14 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:37 PM CDT | Hail 0.75 | Chaires, FL | Dime size hail fell on State Highway 20. Reported by the Leon County EMA. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS52 KTAE 042218 SVRTLH ALC061-FLC059-042245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 518 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GENEVA COUNTY IN ALABAMA NORTHEASTERN HOLMES COUNTY IN FLORIDA * UNTIL 545 PM CDT... * AT 518 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTHEAST OF NOMA...OR ABOUT 16 MILES NORTH OF BONIFAY...MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SLOCOMB BY 530 PM CDT... BLACK BY 540 PM CDT... HARTFORD...OAK GROVE BY 545 PM CDT... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. .END 48-TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:30 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 4, 1:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 PM EDT TUE JUN 4 2002 CURRENTLY: THE DISTURBED SEA BREEZE DESIGNATION FOR THIS AFTERNOON APPEARS TO BE WORKING OUT QUITE WELL...WITH PLENTY OF CIRRUS AND NOW SOME ALTO CU STREAMING IN FROM THE S ACROSS THE CWA...ESPECIALLY TO THE S. ALTHOUGH IT SHOULD BEGIN TO THIN OUT...THIS IS DEFINITELY DELAYING THE DEVELOPMENT OF THE SEA BREEZE...AND WILL CUT DOWN ON MAX TEMPS A BIT. NEVERTHELESS...WITH THE HIGHLY UNSTABLE SOUNDINGS AND AMPLE LOW LEVEL MOISTURE AS DISCUSSED EARLIER THIS MORNING...STILL EXPECT STRONG CONVECTION WITH A FEW SEVERE STORMS TO BREAK OUT LATER THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS AND SEAS CONTINUE EXTREMELY LIGHT. MODELS/ZFP: STILL SOME MAJOR DIFFERENCES BETWEEN THE ETA AND AVN ON THE HANDLING OF THE GULF UPPER LOW AND INVERTED TROF TO THE E. THE AVN...WHICH LOOKS MORE CONSISTENT AND BETTER INITIALIZED THE PAST FEW RUNS...KEEPS THE UPPER LOW CLOSED AND DRIFTS IT OFF TO THE N-NE...BEFORE ABSORBING IT INTO A DEVELOPING TROF OVER THE SE U.S. BY THE WEEKEND. AT THE SFC...IT DEVELOPS THE INVERTED TROF INTO A CLOSED LOW BY THIS EVENING AND BRINGS IT NORTHWARD TOWARDS THE LA COAST BY WEDNESDAY NIGHT. THIS SCENARIO WOULD KEEP THE CWA RIGHT IN THE HEART OF A DEEP N-S MOISTURE PLUME FROM THE GULF...WITH VERY UNSETTLED CONDITIONS CONTINUING FOR THE NEXT SEVERAL DAYS. THE ETA...ON THE OTHER HAND...JUST MEANDERS THE UPPER LOW OFF TO THE SW AND NEVER DEVELOPS THE SFC LOW. IT ALSO SUSTAINS A MUCH WEAKER MOISTURE PLUME WHICH SHIFTS OFF QUICKLY TO THE W OF THE CWA. AT THIS POINT...MUCH PREFER THE WETTER AVN SOLUTION...AS THE UPPER LOW ALREADY APPEARS TO HAVE MADE THE TURN TO THE N-NE. EVEN IF THE SFC LOW DOES NOT DEVELOP FROM THE INVERTED TROF...THE MOISTURE PLUME FROM THE UPPER LOW SHOULD BE SIGNIFICANT ENOUGH TO KEEP THINGS UNSETTLED. FOR TEMPS...MUCH WILL DEPEND ON MOISTURE AND CLOUD COVER...SO WILL TREND TOWARDS MAV VALUES...BUT FEEL THEY ARE A BIT TOO LOW ON HIGHS. FIRE WX: NO CONCERNS. MARINE: AGAIN...MAJOR DIFFERENCES BETWEEN ETA AND AVN SOLUTIONS... WILL KEEP CLOSER TO AVN SOLUTION...BUT WILL DOWNPLAY THE SFC LOW DEVELOPMENT AT THIS TIME. EXTENDED: WITH THE UPPER TROF PROGGED TO REMAIN OVER THE SE THROUGH EARLY NEXT WEEK...EXPECT UNSETTLED CONDITIONS THROUGH AT LEAST MONDAY. PRELIM NUMBERS... TLH 072/090 072/087 3535 PFN 073/087 073/086 3646 DHN 074/089 072/085 3535 ABY 072/090 071/087 3535 VLD 073/091 072/088 3535 .TLH... .AL...NONE. .GA...NONE. .FL...NONE. GOULD
In the hours before
Special weather statement, Jun 4, 12:24 PM CDT, 4 hours 54 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-042230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 124 PM EDT TUE JUN 4 2002 THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH- CENTRAL GEORGIA...THE FLORIDA BIG BEND...AND THE EASTERN FLORIDA PANHANDLE...AS WELL AS THE ADJACENT COASTAL WATERS. VERY UNSTABLE AIR OVER SOUTHERN GEORGIA BEING TRANSPORTED WEST INTO THE OUTLOOK AREA WILL BRING A POSSIBILITY FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED ARE DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF THE CHATTAHOOCHEE AND APALACHICOLA RIVERS. SOME STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. TJT
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:30 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 90 min |
| Jun 4, 4:18 PM CDT | Severe Thunderstorm Warning | TAE | Dixie | 67 min |
| Jun 4, 4:27 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 33 min |
| Jun 4, 6:34 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden | 10 days |
| Jun 4, 2:58 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 92 min |
| Jun 4, 3:08 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 52 min |
| Jun 4, 3:46 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.